Vincristine is a substance isolated from the Madagascar Periwinkle (genus name: vinca). It was initially investigated as of potential medical use because various herbal traditions used the Madagascar Periwinkle to treat the same condition (I forget what this was, I don't think it was cancer). Its pharmacological action is to interfere with subcellular structures called microtubles. Microtubules are involved in the process of cell division, so vincristine, like many other chemotherapy agents, specifically targets rapidly dividing cells (like cancer cells). Microtubules are also involved in transporting substances down the lengths of the long processes of neurons. So interfering with them can also cause symptoms of peripheral neuropathy (problems with nerve function leading to numbness or tingling), most pronounced in the fingers and toes (since these peripheral neurons have the longest processes). It doesn't cross the blood brain barrier by the way, so one doesn't need to worry about problems with nerve function in the CNS.
I get a slight peripheral neuropathy every CHOP cycle, but find that exercise seems to alleviate this.
The first verse of Thomas Avena's poem Cancer Garden refers to vincristine:
The cancer garden, protected by buildings, one unfinished. Still the wind will continue through the garden when these walls are sewn in. Everything known in the cancer garden devolves to breath. If we can, we open gray chambers and fingers of the lung. Such breath can sting. Here are vermilion snapdragons, mild blue agapanthus, poppy. Here in our veins is the blood of the Madagascar periwinkle: its sulfates vincristine, vinblastine, effective against neoplasm.
Since Vincristine has been the one outstandingly negative drug in my now 10 month long chemo drug list, I though I'd butt in.
After 4 treatments of Vin we had to discontinue. I'd lost all reflexes, dropped everything I picked up and had massive numbness in all limbs. Additionally I have had trouble with vision in general and black 'curtains' running down inside of my eyes.
When restarting chemo a few weeks ago on my new T-ALL protocol, we did 2 more Vins again and had to drop it for the same reasons.
One thing no one mentioned in their posts, was the fact that Vin can also cause blindness (I signed a release form verifying my acceptance of this).
I for one am glad to be off of Vincristine.
Gary in G.
In the 2nd verse (which I'll refrain from quoting) he refers to "neon colored serum" which I think must be adriamycin.
And that's all I have to say about vincristine.
My understanding is that Vincristine is a derivative from the primrose plant. It is advertised to make the end of your fingers and toes numb because it attacks the nerve endings. It is important to monitor how this progresses, because if you get too much it can take a long time for the nerves to grow back to their original state. In some cases of extended application, the damage can be irreversible.. This is what I've heard from my wife's onc. Any one else???...
Vinristine, aka Oncovin, Vincasar PES, Vincrex.
Vincristine and Vinblastine may be used in alternating weeks to reduce dose-limiting toxicity. By alternating the drugs, you can use higher, more effective doses without suffering severe side effects.
Vincristine's major side effect is a reversible peripheral neuropathy.
The above according to a definition I downloaded recently.
An execellent source for drug definition and reference is "Clinical Pharmacology Online".
Wellington New Zealand
I had 12 rounds of VACOP-B. I assume that at least half of the treatments involved vincristine. I had severe peripheral neuropathy. Not only did I have difficlty walking, but I lost most of the use of my hands. I could not write my name, turn the page of a book, or turn on the radio. There was improvement a month or so after the end of treatment.
However, three years have passed. My right hand has lost dexterity and strength. I still have the numbness in two of my fingers. Too long on the computer will cause actual pain. During the night I am somtimes awakened by they numbness in my hand or leg.
Since the oncologist could not guarantee how far the nerves would recover, I am grateful that that there is as little impairment as I have. (After all, I never was able to play the piano before.)